Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Tucson, AZ

August 2, 2013Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2013, 11:54 AM MST for Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 11:54 AM MST (18:54 UTC)
Expired
Aug 2, 2013, 12:45 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS55 KTWC 021854
SVRTWC
AZC023-021945-
/O.NEW.KTWC.SV.W.0059.130802T1854Z-130802T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST FRI AUG 2 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 1245 PM MST

* AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ELGIN...OR 20 MILES
  NORTHEAST OF NOGALES...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3173 11061 3172 11046 3154 11046 3163 11070
TIME...MOT...LOC 1853Z 219DEG 3KT 3165 11058

$$

MEYER
2 follow-up statements
144 
WWUS55 KTWC 021911
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1211 PM MST FRI AUG 2 2013

AZC023-021945-
/O.CON.KTWC.SV.W.0059.000000T0000Z-130802T1945Z/
SANTA CRUZ AZ-
1211 PM MST FRI AUG 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

AT 1206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ELGIN...OR 22 MILES
NORTHEAST OF NOGALES...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT 
LIGHTNING...AND HEAVY RAIN WITH LOCALIZED FLOODING WITH THIS STORM.

&&

LAT...LON 3173 11061 3172 11046 3154 11046 3163 11070
TIME...MOT...LOC 1910Z 219DEG 3KT 3169 11055

$$

MEYER
363 
WWUS55 KTWC 021941
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST FRI AUG 2 2013

AZC023-021950-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-130802T1945Z/
SANTA CRUZ AZ-
1241 PM MST FRI AUG 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 1245 PM MST...

AT 1240 PM MST THE THUNDERSTORM NEAR THE ELGIN AREA EAST OF SONOITA 
HAD DIMINISHED TO BELOW SEVERE LEVELS. A FLASH FLOOD WARNING REMAINS 
IN EFFECT FOR THE AREA UNTIL 215 PM MST WITH A WIDE AREA OF RAINFALL 
IN EXCESS OF 2 INCHES IN AND AROUND THE ELGIN AREA.

LAT...LON 3173 11061 3172 11046 3154 11046 3163 11070
TIME...MOT...LOC 1940Z 219DEG 3KT 3171 11053

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:40 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 8:40 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST FRI AUG 2 2013

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...QUICKER CLEARING THIS MORNING WITH MUCH LESS DEBRIS
CLOUD. STILL VERY WET WITH PRECIPITABLE WATER VALUES RANGING FROM
ABOUT 1.5 INCHES NEAR THE NEW MEXICO BORDER TO THE 1.7 TO 1.8
THROUGH PIMA COUNTY. ANOTHER DAY WITH WEAK STORM LEVEL FLOW AND SLOW
MOVING STORMS. HEAVY RAIN THE MAIN CONCERN WITH ISOLATED WET
MICROBURST SEVERE POSSIBLE. ON THE LARGER SCALE SE AZ IS IN A SWATH
OF MODEST UPPER LEVEL DIFFLUENCE ON THE NORTHEAST CORNER OF THE LOW
PUSHING INTO THE BAJA PENINSULA. IN ADDITION...A WEAK INFLECTION ON
WATER VAPOR IMAGERY PUSHING FROM NORTHEAST SONORA INTO SANTA CRUZ
AND PIMA COUNTY TODAY. WE TWEAKED THE FORECAST TO ENHANCE
THUNDERSTORM COVERAGE ACROSS SANTA CRUZ...EASTERN PIMA...AND THE
TOHONO O'ODHAM NATION / CENTRAL PIMA COUNTY AREA THIS AFTERNOON.
PORTIONS OF THOSE AREAS WERE HIT PRETTY HARD YESTERDAY...ESPECIALLY
AREAS SOUTHWEST AND WEST OF TUCSON.

&&

.PREV DISCUSSION...MODELS KEEP THE UPPER HIGH CENTERED OVER TEXAS
THE NEXT SEVERAL DAYS...WITH A SOUTHERLY FLOW REMAINING IN PLACE
OVER SOUTHEAST ARIZONA. NO NOTEWORTHY LARGE-SCALE FEATURES TO AID IN
DAILY THUNDERSTORM DEVELOP SHOWING UP IN THE MODELS. THUS...WILL
KEEP THE POP FORECAST AROUND CLIMO VALUES THROUGH THE PERIOD.
OTHERWISE...TEMPERATURES WILL VARY DAILY BUT IN GENERAL REMAIN NEAR
NORMAL READINGS.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. SCT TSRA DEVELOPING
AFT 02/18Z AND CONTINUING THRU 03/05Z. WIND GUSTS TO 45 KTS NEAR ANY
TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 03/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH AND DIURNALLY
DRIVEN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

In the hours before

Special weather statement, Aug 2, 11:08 AM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1108 AM MST FRI AUG 2 2013

AZZ507-513-021845-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1108 AM MST FRI AUG 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
WESTERN COCHISE COUNTIES UNTIL 1145 AM MST...

AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SIERRA VISTA NEAR
HIGHWAY 82 BETWEEN SONOITA AND WHETSTONE...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...FORT HUACHUCA
AND WHETSTONE.

LAT...LON 3180 11034 3158 11027 3160 11053 3168 11054
TIME...MOT...LOC 1807Z 263DEG 7KT 3170 11044

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:08 AM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 2, 11:25 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 2, 11:47 AM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 12:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 12:18 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 2, 12:51 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 2, 1:28 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 2, 1:38 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 2, 1:42 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 2, 1:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 2, 1:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 2, 2:17 PM MSTFlash Flood WarningTWCCochise118 min
Aug 2, 2:27 PM MSTSpecial Weather StatementTWCPima33 min
Aug 2, 3:10 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 2, 3:47 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 2, 3:58 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.